California, 2012

Flash Flooding and Damaging Wind in California, August 11 to 13, 2012

August 11 to 13, 2012 · NWS VEF · 7 events in 2 counties and zones

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM PST, 10 minutes earlier.

Area forecast discussion, Aug 11, 1:39 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PDT SAT AUG 11 2012

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL RESULT IN ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE MIDDLE OF
NEXT WEEK. MEANWHILE...TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL
THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...INVERTED TROUGH PUSHING
NORTH INTO THE CWA...WITH A CYCLONIC ROTATION SEEN IN THE CLOUDS
LOCATED OVER SOUTHEAST SAN BERNARDINO COUNTY THIS AFTERNOON WILL
CONTINUE TO SHIFT NORTHWEST OVERNIGHT. TROUGH HAS NOT PRODUCED THE
EXPECTED INCREASE IN THUNDERSTORMS WHICH WAS EARLIER EXPECTED...BUT
SHOULD STILL BE A FOCUS FOR LATE AFTERNOON/EVENING. THE MAIN
THUNDERSTORM ACTIVITY HAS BEEN AROUND THE PERIPHERY OF THE TROUGH
WITH WESTERN SAN BERNARDINO/INYO/ESMERALDA/CENTRAL NYE/LINCOLN AND
NORTHERN MOHAVE COUNTIES SEEING ISOLATED ACTIVITY SO FAR TODAY. THE
NORTHERN PORTION APPEARS TO BE ALONG THE BOUNDARY BETWEEN THE TAIL
END FEATURE OF A SHORT WAVE TROUGH MOVING INTO THE NORTHERN PLAINS
AND THE RIDGE CENTERED OVER WESTERN NEW MEXICO. ALTHOUGH ISOLATED
ACTIVITY MAY BE SEEN OVERNIGHT...ESPECIALLY ASSOCIATED WITH THE
INVERTED TROUGH...HOWEVER...FOR THE MOST PART ACTIVITY SHOULD
DECREASE THIS EVENING AND END OVERNIGHT.

THE INVERTED TROUGH LOSSES ITS DEFINITION WITH VERY LITTLE FOCUS
BEING SEEN ON SUNDAY AS SOUTH TO SOUTHEAST FLOW ALOFT REMAINS OVER
THE CWA. THIS CONTINUES INTO MONDAY AS THE OVERALL SYNOPTIC PATTERN
KEEPS THE RIDGE CENTERED OVER WESTERN NEW MEXICO. THIS WILL CONTINUE
TO ALLOW MOISTURE TO FLOW INTO THE AREA WITH MODELS SHOWING
GENERALLY GENERALLY AN INCH OF PW OVER THE CWA WITH 1.25 INCHES OVER
MORE OVER THE SOUTH. THIS COMBINED WITH GENERAL -1/-2 LI AND DAYTIME
HEATING WILL KEEP THE MAINLY DIURNAL AFTERNOON/EVENING THUNDERSTORM
CYCLE GOING THROUGH THE SHORT TERM. CONVECTION SHOULD INITIATE OVER
THE HIGHER TERRAIN BEFORE MOVING INTO THE VALLEYS LATE
AFTERNOON/EVENING.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD.

.LONG TERM...TUESDAY THROUGH SATURDAY...MODELS FORECAST A DECENT
AMOUNT OF MOISTURE AROUND THE AREA ON TUESDAY. BOTH THE GFS/ECMWF
HAVE A WEAK UPPER LEVEL CIRCULATION OFF THE CALIFORNIA COAST WHICH
MAY PROVIDE DYNAMIC SUPPORT FOR STORM DEVELOP...ESPECIALLY ACROSS
THE SOUTHERN SIERRA AND THE NORTHERN ZONES. SOME DRYING IS INDICATED
BEYOND TUESDAY AND THUNDERSTORM CHANCES SHOULD DECREASE OVER THE CWA
LACKING ANY SO FAR UNRESOLVED TRIGGER FEATURE. MODELS SHOW AN AREA
OF DEFORMATION NORTHWEST OF THE CWA ON WEDNESDAY WHICH SHOULD NOT
HAVE AN IMPACT FOR OUR AREA. THE THURSDAY AND FRIDAY MODEL FORECAST
RAISES MORE QUESTIONS THAN IT GIVES ANSWERS AS THE AFOREMENTIONED
DEFORMATION ZONE MOVES EAST OF ITS PREVIOUS DAY FORECASTED POSITION
AND COULD BEGIN TO BRING FOCUS FOR STORM DEVELOPMENT ACROSS MUCH OF
THE NORTHERN FORECAST AREA. IN ADDITION...THE 12Z ECMWF IS WAY MORE
BULLISH ON ADVECTING TROPICAL MOISTURE INTO THE FORECAST AREA BY
FRIDAY. WITHOUT QUESTION...THE UNCERTAINTY FROM THURS/FRI CARRIES
INTO SATURDAY. TEMPERATURES WILL BE MOISTURE/CLOUD/STORM DEPENDENT
BUT FOR NOW MODELS POINT TO WARMER CONDITIONS TUE/WED FOLLOWED BY
MORE NORMAL TEMPERATURES THU-SAT.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE SLOW TO DEVELOP TODAY
OTHER THAN A FEW STORMS OVER THE SHEEP RANGE AND SPRING MTNS. VCTS
WAS REMOVED FROM THE KLAS TAF COMPLETELY BASED ON TRENDS BUT MAY
NEED TO BE REINTRODUCED AT SOME POINT LATER THIS AFTERNOON OR EARLY
EVENING. WIND DIRECTION AND SPEED HAVE BEEN ALL OVER THE PLACE SO
FAR TODAY BUT SHOULD GENERALLY BE OUT OF THE SOUTH THROUGH THE
AFTERNOON AND OCCASIONALLY GUSTY THEN BECOMING MORE SOUTHWEST THIS
EVENING. GUSTY AND ERRATIC OUTFLOW WINDS MAY BE MORE OF A FACTOR
LATER ON AS WELL. TEMPERATURES ARE EXPECTED TO DROP BELOW 100F
AROUND 05Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE OVER
MUCH OF THE REGION TODAY LEADING TO GUSTY AND ERRATIC WINDS AT TIMES
AT THE TAF SITES. OUTSIDE OF THUNDERSTORM INFLUENCES...WINDS ARE
SHOULD FAVOR A SOUTHERLY DIRECTION AROUND 10-15KTS THROUGH THE
AFTERNOON BECOMING DIURNALLY DRIVEN TONIGHT. CLOUDS MAINLY
FEW-SCT080-100 AND SCT-BKN120-140.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 11, 3:49 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 AM PDT SAT AUG 11 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
449 AM PDT SAT AUG 11 2012 /449 AM MST SAT AUG 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA
THROUGH THIS EVENING THOUGH SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA WILL LIKELY SEE THE HIGHEST CONCENTRATION OF STORMS AS A
DISTURBANCE MOVES UP THROUGH SOUTHEAST CALIFORNIA. THE MAIN HAZARD
ASIDE FROM LIGHTNING WILL BE THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING WITH A FEW OF THE STORMS. STRONG GUSTY WINDS MAY
ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY
THROUGH AT LEAST WEDNESDAY WITH COVERAGE DECREASING SOMEWHAT
ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A POSSIBILITY OF SPOTTER ACTIVATION THIS AFTERNOON...
PARTICULARLY FOR SAN BERNARDINO AND CLARK COUNTIES DEPENDING ON
THUNDERSTORM COVERAGE AND INTENSITY. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

The radar

The Santa Ana Mts radar (KSOX), 115 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 11, 1:49 PM PST to 3:00 PM PST
Where
San Bernardino County, 0.49 mi NNE of Yucca Vly to 0.42 mi NE of Yucca Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.127, -116.447

Six inches of water flowed down Buena Vista Drive.

Lightning, San Bernardino

When
August 11, 3:00 PM PST
Where
San Bernardino County, 4 mi NW of Joshua Tree
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.171, -116.370

Lightning struck and killed a horse, and also started a smoldering fire in a barn which burned to the ground three days later.

Flash Flood, San Bernardino

When
August 12, 2:40 PM PST to 4:00 PM PST
Where
San Bernardino County, 2.41 mi SSE of Landers to 2.46 mi N of Yucca Vly Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.236, -116.388

Six inches of water along with rocks and debris flowed across Avalon Avenue between Winters and Aberdeen.

Thunderstorm Wind, San Bernardino

When
August 12, 3:20 PM PST to 3:30 PM PST
Where
San Bernardino County, 1.44 mi WSW of Twenty Nine Palms
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.123, -116.074

Thunderstorm winds tipped over a large camper and uprooted several fence poles.

Flash Flood, San Bernardino

When
August 12, 3:33 PM PST to 4:30 PM PST
Where
San Bernardino County, 2.93 mi NE of Yucca Vly Arpt to 2.96 mi NE of Yucca Vly Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.164, -116.370

Eight to 10 inches of swiftly flowing water covered the intersection of Yucca Mesa Road and Buena Vista Drive.

Flash Flood, Inyo

When
August 12, 9:15 PM PST to 10:00 PM PST
Where
Inyo County, 2.05 mi S of Death Vly Arpt to 2.05 mi SSW of Death Vly Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
36.571, -117.146

Parts of Mosaic Canyon Road were washed out.

Flash Flood, Inyo

When
August 13, 1:31 PM PST to 3:00 PM PST
Where
Inyo County, 3.44 mi SSE of Keeler to 6.04 mi SE of Keeler
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.433, -117.850

Flash flooding rendered the intersection of Highways 190 and 136 impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397510, 397531, 397513, 397516, 397520, 397522, 397524.